Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 102, NWS New York, NY

August 10, 2009Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 10, 2009, 7:01 PM EDT for Orange County, New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2009, 7:01 PM EDT (23:01 UTC)
Expired
Aug 10, 2009, 7:45 PM EDT
In force
44 min
Issued by
NWS New York, NY
Area
Storm-based polygon

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 5:09 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:30 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 10, 5:30 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
530 PM EDT MON AUG 10 2009

.SYNOPSIS...
A WARM FRONT WILL REMAIN NORTH OF THE AREA TONIGHT AS A LOW PRESSURE
TROUGH DEVELOPS IN THE REGION. A COLD FRONT WILL PASSES OVER THE
AREA TUESDAY AFTERNOON INTO TUESDAY NIGHT. HIGH PRESSURE BUILDS IN
BEHIND THE FRONT FOR WEDNESDAY AND THURSDAY. A WAVE OF LOW PRESSURE
MAY DEVELOP AND IMPACT THE REGION OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WE ARE IN PROCESS OF UPDATING FOR SVR TSTM WATCH 696...IN EFFECT
UNTIL 11 PM EDT. INITIAL CONCERN WILL BE FOR WIDELY SCATTERED TSTMS
FORMING ALONG NW-SE ORIENTED BOUNDARY HEADING SLOWLY E IN TO THE
WESTERN PORTION OF THE AREA...THEN LATER THIS EVENING FOR LINE OF
STORMS PUSHING E-SE. AIRMASS IS QUITE UNSTABLE WITH 100 MB MLCAPE OF
2000-2500 J/KG FROM NYC NORTH/WEST. RELATIVELY DRY SUB-CLOUD AIR IS
CONTRIBUTING TO DCAPE 1000-1500 J/KG...AND WBZ HEIGHT AROUND 10 KT
PLUS CAPE OF 500 J/KG IN THE -10C TO -30C REGION INDICATE BOTH A
WIND AND HAIL THREAT. FCST SOUNDINGS SHOW WEAK CAP AT 800 MB
INHIBITING CONVECTIVE DEVELOPMENT ATTM...AND WILL HAVE TO WAIT ON
LIFT FROM MID LEVEL SHORTWAVE ENTERING WESTERN PA ATTM...ALSO TO SEE
IF LINE OF STORMS TO THE NORTH DEVELOPS A COLD POOL AND GENERATES
ITS OWN LOW LEVEL LIFT. WATCH COULD BE EXTENDED FARTHER SOUTH/EAST
THIS EVENING DEPENDING ON EVOLUTION OF THE ABOVE FEATURES...SO STAY
TUNED NYC/LONG ISLAND/REST OF SOUTHERN CT.

SHORTWAVE MOVING OUT OF THE GREAT LAKES REGION WILL PUSH EASTWARD
TONIGHT...AND WITH SURFACE TROUGH STILL IN THE VICINITY...A CHANCE
OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. THE BEST CHANCE OF
SHOWERS WILL BE NORTH AND WEST OF NYC. RIGHT NOW IT APPEARS THE BEST
CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE BETWEEN 22Z AND 04Z.
SOME OF THESE STORMS MAY BE ON THE STRONG SIDE...PRODUCING LOCALLY
HEAVY RAINFALL...GUSTY WINDS AND LIGHTNING. MANY OF THE SHOWERS
SHOULD COME TO AN END BY 06Z. IT IS EXPECTED TO BE ANOTHER WARM
NIGHT WITH LOWS ONLY FALLING INTO THE LOWER AND MIDDLE 70S. FAR
NORTH AND WEST OF NYC...THERE MAY BE SOME SPOTS THAT FALL INTO THE
UPPER 60S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
THE REGION WILL REMAIN UNDER A RATHER WARM AIRMASS ON
TUESDAY...UNTIL A COLD FRONT PUSHES ACROSS THE CWA LATE THE
DAY/EVENING ON TUESDAY.

THE NEED FOR A HEAT ADVISORY WILL BE CLOSELY MONITORED OVER THE NEXT
6 TO 12 HOURS. TEMPERATURES ON TUESDAY ARE EXPECTED TO REACH THE
UPPER 80S AND LOWER 90S ACROSS THE TRI-STATE AREA...ALONG WITH DEW
POINTS IN THE MIDDLE TO UPPER 60S. SPECIFICALLY...TEMPERATURES IN
NYC ARE FORECAST TO REACH 89 AT CENTRAL PARK...91 AT LGA AND 90 AT
JFK. HEAT INDEX VALUES ARE EXPECTED REACH ANYWHERE FROM 90 TO 93
DEGREES. DESPITE HEAT INDEX VALUES REACHING 96 TODAY AT CENTRAL PARK
AND JFK...AND 95 AT LGA...A HEAT ADVISORY WILL NOT BE POSTED AT THIS
TIME...SINCE CONFIDENCE IS MODERATE TO HIGH THAT THE HEAT INDEX WILL
NOT REACH 95 DEGREES.

AS A COLD FRONT APPROACHES FROM THE WEST AND A WARM AIRMASS OVER THE
TRI-STATE...SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST.
SOME STORMS MAY BE ON THE STRONG SIDE WITH DECENT CAPES AND
STEEPENING LOWER LEVEL LAPSE RATES DEVELOPING. AS A RESULT...THE
STORM PREDICTION CENTER HAS THE ENTIRE CWA UNDER A SLIGHT RISK FOR
TOMORROW.

ANY SHOWERS AND STORMS COME TO AN END TUESDAY EVENING AS FRONT
CLEARS THE CWA. HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON
WEDNESDAY...BUT WEAKLY AS AN UPPER TROF AXIS APPROACHES. WOULD LIKE
TO SEE A BETTER TRIGGER BEFORE PUTTING ANY SHOWER CHANCES IN THE
FORECAST. MET/MAV MOS BLEND LOOKED GOOD.

TROF AXIS ALOFT DEPARTS TO THE EAST ON THURSDAY. WEAK HIGH PRESSURE
STILL AT THE SURFACE. WILL GO WITH A DRY FORECAST AGAIN WITH
NEAR-NORMAL TEMPS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE DOMINATES INITIALLY FROM THU NIGHT THROUGH SAT
AFTERNOON...BUT THEN FORECAST UNCERTAINTIES CREEP IN REGARDING THE
FUTURE EVOLUTION OF A WEAK MID LEVEL CUTOFF LOW FORECAST BY THE
NUMERICAL GUIDANCE TO PINCH OFF FROM THE WESTERLIES IN THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS THU-FRI...AND THEN RETURN SLOWLY
NORTHEAST TOWARD THE MID ATLANTIC REGION THIS WEEKEND. THE LAST TWO
RUNS OF THE OPERATIONAL GFS HAVE BEEN QUITE AMPLIFIED WITH THIS
FEATURE AND SUGGEST QUITE A DOUSING OF RAIN COULD BE POSSIBLE. THE
12Z GEFS MEAN IS A LITTLE MORE SUPPRESSED...AND THE LAST TWO RUNS OF
THE ECWMF SHOW A COMPLETELY SUPPRESSED SOLUTION AND CONTINUED FAIR
WX INTO EARLY NEXT WEEK. ECMWF HANDLING OF THESE TYPES OF CUTOFF
LOWS CAN SOMETIMES BE ERROR PRONE...SO HAVE NOT PUT FULL STOCK IN
ITS SOLUTION...AND WILL BE CARRYING SLIGHT CHANCE POP FROM SAT NIGHT
AND BEYOND.

TEMPS SHOULD BE NEAR NORMAL THROUGH THE PERIOD.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
MAINLY VFR CONDS EXPECTED THIS AFTERNOON. W FLOW WITH GUSTS UP TO
20 KT EXPECTED ACROSS CITY/COAST. THIS FLOW SHOULD INHIBIT SEA
BREEZE DEVELOPMENT EXCEPT AT JFK WHERE AN ONSHORE FLOW SHOULD
CONTINUE UNTIL EARLY EVENING.

UNCERTAINTY REMAINS ON EXTENT OF CONVECTION THIS AFTERNOON. HIGH
RESOLUTION RAPID REFRESH WRF MODEL SHOWS BROKEN LINE OF CONVECTION
APPROACHING NYC TERMINALS FROM THE NORTHWEST 22Z-02Z. THERMAL
TROUGHING IN UNSTABLE AIRMASS COULD BE A TRIGGER FOR ISOLATED
CONVECTION AHEAD OF THIS LINE. REMOVED CB FROM CLOUD GROUPS UNTIL
22Z. STRONG WINDS AND BRIEF IFR CONDS IN HEAVY RAIN WILL BE MAIN
THREAT WITH CONVECTION.

MVFR FOG LIKELY OVERNIGHT AT OUTLYING TERMINALS WITH MOIST AND
LIGHT SW FLOW.

OUTLOOK FOR 12Z TUE THROUGH FRI... SCATTERED SHOWERS/TSTMS WITH
BRIEF SUB-VFR POSSIBLE AGAIN ON TUE WITH COLD FROPA.

&&

.MARINE...
SUB SCA CONDITIONS EXPECTED THROUGH THE PERIOD.

LIGHT TO MODERATE SW FLOW EXPECTED TONIGHT INTO TUES AHEAD OF COLD
FRONT...WITH LIMITED MIXING DURING THE DAY.

COLD FRONT COMES THROUGH TUES NIGHT WITH OFFSHORE FLOW IN ITS WAKE.

HIGH PRESSURE BUILDING OVER THE WATERS MID-WEEK AND WEAK GRADIENT IN
EXISTENCE KEEP WINDS AND SEAS BELOW SCA.

&&

.HYDROLOGY...
SCATTERED THUNDERSTORMS THIS EVENING WITH GENERALLY QUARTER TO
ONE HALF INCH...BUT LOCALLY UP TO AN INCH OF RAINFALL. CONVECTION
ON TUESDAY SHOULD BE MORE WIDESPREAD WITH LOCALLY HEAVY RAINFALL
UP TO ONE INCH. MINOR URBANIZED FLOODING AND SMALL STREAM FLOODING
WILL BE POSSIBLE BOTH DAYS. DRY WEATHER RETURNS LATER TUESDAY
NIGHT...THEN MAINLY DRY THROUGH FRIDAY. THERE WILL BE A SLIGHT
CHANCE OF A SIGNIFICANT RAINFALL OVER THE WEEKEND.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 10, 5:37 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
537 PM EDT MON AUG 10 2009

ANZ330-335-338-340-345-350-353-355-CTZ006>008-010>012-NJZ005-006-011-
NYZ072>081-112145-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN NEW HAVEN-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ESSEX-HUDSON-UNION-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
537 PM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TONIGHT.

THUNDERSTORMS THIS EVENING MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS...LARGE HAIL...AND MINOR URBAN AND POOR DRAINAGE
FLOODING. SEVERE THUNDERSTORM WATCHES JUST TO THE NORTH AND WEST
COULD EVENTUALLY BE EXPANDED INTO THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ON TUESDAY MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-009-NJZ002>004-NYZ067>071-112145-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-
537 PM EDT MON AUG 10 2009

...SEVERE THUNDERSTORM WATCH 696 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

HEAVY RAIN FROM THUNDERSTORMS COULD ALSO CAUSE LOCALIZED URBAN AND
POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ON TUESDAY MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 10, 6:36 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
636 PM EDT MON AUG 10 2009

NYZ067-102330-
WESTERN ORANGE-
636 PM EDT MON AUG 10 2009

...DEVELOPING THUNDERSTORMS WILL IMPACT WESTERN ORANGE COUNTY...

AT 632 PM EDT...RADAR INDICATED THAT THUNDERSTORMS WERE DEVELOPING
ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF HIGHLAND LAKE TO 9
MILES WEST OF MILFORD TO 9 MILES SOUTHEAST OF MILFORD...AND MOVING
EAST AT 30 MPH.

BASED ON THIS MOVEMENT...THESE STORMS WILL BE NEAR...
  UNIONVILLE BY 700 PM...
  WARWICK BY 710 PM...
  FLORIDA BY 720 PM...
  OTISVILLE BY 730 PM.

PEOPLE IN ORANGE COUNTY...INCLUDING UNIONVILLE...PORT JERVIS...
WARWICK...FLORIDA...OTISVILLE...MONROE...CHESTER...MIDDLETOWN...
HARRIMAN AND GOSHEN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

GOODMAN

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:57 PM EDTAreal Flood AdvisoryOKXOrange3 hr
Aug 10, 12:37 AM EDTFlash Flood WarningOKXOrange3 hr
Aug 10, 1:41 AM EDTAreal Flood AdvisoryOKXBronx, Kings, New York, Queens2 hr
Aug 10, 7:30 PM EDTSevere Thunderstorm WarningOKXOrange45 min
Aug 10, 7:40 PM EDTAreal Flood AdvisoryOKXOrange50 min
Aug 10, 7:53 PM EDTSevere Thunderstorm WarningOKXRockland, Westchester52 min
Aug 10, 12:58 AM EDTAreal Flood AdvisoryOKXBergen, Passaic2 hr

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.